As Osteopath’s, we don’t have prescription rights, yet as part of our five year degree we study pharmacology in detail. So why is it so important to us to understand your current medication regime? There is a common misconception that the medication you take does not influence how your Osteopath can help you. Whilst it is true that we are not in a position to change or monitor your current medication needs, your medication regime does affect the way we treat you. Let me discuss three of the most commonly prescribed medications and how these affect your Osteopathic care:
- Cholesterol Reducing Medication
- Oral Contraceptive Pill
Lets start with Statins, the medication prescribed for high cholesterol. Typical brands include Crestor or Lipitor. These work by reducing the cholesterol in the blood stream but can also cause some unwanted side effects, including muscle pain, muscle soreness, muscle fatigue or muscle weakness. Tasks that were once simple, such as climbing stairs or walking, can become uncomfortable and tiresome. As Osteopaths, a sudden onset of muscle pain, which appears for no apparent reason, is something we need to explore further. It is our job to find the cause and by understanding your medication regime (particularly if it involves a Statin) we will be better equipped to reach an accurate diagnosis.
Corticosteroids are becoming an increasingly common medication. Mostly prescribed to alleviate symptoms in people with Rheumatoid Arthritis, Asthma and Eczema, corticosteroids are a strong anti-inflammatory drug. They are more powerful than over-the-counter inflammatory medications such as Nurofen or Voltaren (know as non-steroidal anti-inflammatory drugs or NSAIDs). One common side effect of corticosteroids is a reduction in bone-density. Long term corticosteroid use has been shown to make bones more brittle. This inherently leads to the onset of osteoporosis. Knowing that you may potentially have weaker bones can affect the choice of manipulative techniques employed during your treatment. In addition, it can also help us advise you on specific exercises to help maintain your bone density. While many people may see this type of medication as harmless, as Osteopaths we seen it as very important for managing your body in the long term.
The Oral Contraceptive Pill is so common that many people don’t even recognise it as a medication. However, like all other medications, it has a list of common side-effects. Migraines and headaches are very common with certain OCPs and it is important that you notify your practitioner about whether or not you are taking the OCP. Keeping a diary to see if your headaches do come on at certain times in your cycle is often useful in diagnosing the cause of your headache or migraine symptoms. In some cases it may be as simple as going back to the doctor and reviewing the medication or looking at other forms of contraception that may reduce or eliminate these headaches. In addition to headaches, the OCP can also cause groin or calf pain and weakness or tingling in the arms or legs. These are common presentations to an Osteopath, and again, it is vital that you inform us about any medications you are taking. If you notice any of these side effects, we always recommend consulting your prescribing physician as soon as possible.
While I could easily write a lengthy essay on all the different types of medications and how they affect your Osteopathic treatment, my hope is that this blog can simply raise some awareness as to why we care so much about your medication regime and other, seemingly unrelated, aspects of your health. The more information we can learn, the better job we can do in helping to improve your overall health and wellbeing. So if you do add, remove or change medications please be sure to tell your Osteopath on your next consultation.
Dr Aidan Sianidis is an experienced Osteopath at Melbourne Osteopathy Sports Injury Centre. He takes a detailed approach to treatment and management of a range of complaints and is particularly interested in the way in which many common problems interrelate with one another.